Junk science alert: researchers declare alternative therapies dangerous to children based on scant evidence – Mike Adams
December 28th, 2010
(NaturalNews) – The headline emblazoned across a new British Medical Journal (BMJ) press release proclaims this alarming warning: Complementary medicines can be dangerous for children! But when you look at the proof that’s supposedly been found documenting life-threatening dangers of complementary and alternative therapies, guess what? It simply isn’t there.
Here are the facts: Australian researchers have just published their findings in the BMJ’s Archives of Disease in Childhood showing complementary and alternative medicine (CAM) is inherently dangerous for youngsters. Their supposed evidence consists of this: a few poorly documented reports of CAM side effects that were turned in to the Australian Pediatric Surveillance Unit between 2001 and 2003.
During these years, only 46 instances of adverse events (ranging from side effects like constipation, allergic reactions, mouth ulcers, and vomiting to seizures and four deaths) associated with alternative and complementary therapies were reported. And out of these, there were only 39 questionnaires about treatments and symptoms that were completed by parents and/or doctors.
The reports included children from birth up to the age of 16. About 64% of the supposed CAM reactions were rated as severe, life threatening or fatal. That sounds like a huge number until you remember that out of all the youngsters treated with CAM in Australia (who probably number in the tens of millions), only 39 problems were documented over the course of several years for this study. What’s more, less than half (44%) of the children’s doctors were willing to say they thought their patients had been harmed by a failure to use conventional treatment in favor of CAM therapies.
(ARTICLE CONTINUES BELOW)
One of the most tragic cases reported that the Australian researchers tried to blame on CAM involved the death of a 10 month old child who developed septic shock (a potentially lethal drop in blood pressure due to widespread infection in the blood). The Australian researchers stated this happened “after being treated with homeopathy and a restricted diet for chronic eczema“. While the baby no doubt needed appropriate medical care to fight the out-of-control infection, it is common sense that the initial illness was most likely due to bacteria entering the bloodstream through skin which was raw from eczema. Yet the way the research article is written gives the impression that CAM itself was the primary culprit in the death.
Moreover, there is no mention in the article that mainstream conventional drugs might actually have played a role in the baby’s death. A 2009 study published in the Journal of Allergy and Clinical Immunology by the International Study of Asthma and Allergies in Childhood found that when antibiotics are used in the first year of life, they cause an increased risk of eczema. Had the baby ever been treated with prescription meds before his parents turned to CAM? Could earlier mainstream treatments have played a role in the eczema and later death instead of (or in addition to) any alternative treatments? Unfortunately, these kinds of details are not revealed in the anti-CAM study.
While no one wants children to suffer due to inappropriate treatments administered by parents, alternative health practitioners or doctors, clearly a sample of less than four dozen cases of youngsters experiencing side effects from complementary therapies over the course of a few years and a study that doesn’t compare side effects and fatal outcome rates of prescription drugs and other mainstream medical treatments to more natural approaches should not be considered the definitive statement on the supposed life-threatening dangers of CAM.
Perhaps the most obvious flaw in the Australian study is that while it reports the four possible CAM related deaths as a dire example of deadly consequences of alternative and complementary medicine, it totally ignores the fact that conventional Big Pharma drugs directly cause the deaths of over 100,000 people of all ages each year in the U.S. alone. In fact, pharmaceutical therapies are causing problems of catastrophic proportions — one person dies every five minutes from mainstream medical drugs, not from CAM (http://www.naturalnews.com/024052_d…).
And children are often the most vulnerable victims. Hundreds of deaths of youngsters diagnosed with Attention Deficit Disorder (ADD) who were put on powerful stimulants such as Ritalin have been reported to the FDA MedWatch program, for example. In 2006, the FDA finally administered strong warnings for some of these drugs as horrendous real side effects (including serious psychotic problems, heart attacks, and fatal heart arrhythmias) became obvious.
Another case in point: over 300 people, including children, die in the U.S. from penicillin allergies each year. But there is no available data showing that 300 people are dying in the U.S. or Australia from CAM allergic reactions.
The new study also doesn’t cite other Australian research presented by University of Sydney researchers at a conference of the International Pharmaceutical Federation earlier this year showing that children are being put at serious risk from the use of widely-available medicines for fever, coughs and colds. That study showed a far bigger problem with cough and cold medicines than with CAM therapies — 48 per cent of calls in 2008 to the New South Wales Poisons Information Centre, which receives all out of hours calls from around Australia, concerned accidental overdose in children in from mainstream over-the-counter medicines, with 15 per cent of the kids so ill they had to be admitted to hospitals.
“CAM use has the potential to cause significant morbidity and fatal adverse outcomes,” the authors of the latest study, from the Royal Children’s Hospital in Melbourne, concluded.
But the truth is, there’s much more hard evidence that there are far more common and better documented dangers to kids than any CAM therapies. For example, the American Academy of Pediatrics (AAP) warned earlier this year that every five days, a child in the U.S. chokes to death while eating hot dogs, candies and marshmallows; even more die after swallowing toys and balloons.
Source: Natural News